Alert archive / Illinois / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 177, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Jul 16, 2025, 3:41 PM CDT for Calhoun County, Greene County, Jersey County, Illinois; Lincoln County, Missouri. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 16, 2025, 3:41 PM CDT (20:41 UTC)
- Expired
- Jul 16, 2025, 4:15 PM CDT
- In force
- 34 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Calhoun County, IL, Greene County, IL, Jersey County, IL, Lincoln County, MO
The radar
The St Louis radar (KLSX), 36 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 4:00 PM CDT | TSTM WND DMG | 4 Wnw Foley, MO | Electric lines down at Fox Run Road and Vee Valley Farms. Time estimated by radar. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 8.7 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1156 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 744 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
205
WUUS53 KLSX 162041
SVRLSX
ILC013-061-083-MOC113-162115-
/O.NEW.KLSX.SV.W.0177.250716T2041Z-250716T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
341 PM CDT Wed Jul 16 2025
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Southeastern Calhoun County in southwestern Illinois...
Southern Greene County in southwestern Illinois...
Northwestern Jersey County in southwestern Illinois...
Northeastern Lincoln County in east central Missouri...
* Until 415 PM CDT.
* At 341 PM CDT, severe thunderstorms were located along a line from
over Old Kane to over Davis, or along a line from 5 miles
northwest of Jerseyville to 6 miles northwest of Troy, moving east
at 25 mph.
HAZARD...60 mph wind gusts and small hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Troy, Jerseyville, Moscow Mills, Winfield, Davis, Hardin, Fountain
N' Lakes, Chain of Rocks, Old Kane, Kane, Old Monroe, Fieldon,
Batchtown, Foley, Brussels, Otterville, Cave, Meppen, Nutwood and
Beechville.
This includes the following State Parks...
Cuivre River State Park and Pere Marquette State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter inside a well-built structure and stay away from
windows. These storms are capable of producing damaging winds.
Wind damage with these storms will occur before any rain or
lightning. Do not wait for the sound of thunder before taking cover.
Seek shelter immediately inside a sturdy structure and stay away
from windows.
&&
LAT...LON 3908 9116 3912 9102 3916 9071 3924 9047
3924 9020 3920 9020 3888 9061 3893 9067
3891 9072 3893 9073 3892 9078 3891 9080
3889 9081 3888 9081
TIME...MOT...LOC 2041Z 290DEG 20KT 3916 9041 3906 9072 3904 9105
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Elmore2 follow-up statements
610
WWUS53 KLSX 162053
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
353 PM CDT Wed Jul 16 2025
ILC061-162103-
/O.CAN.KLSX.SV.W.0177.000000T0000Z-250716T2115Z/
Greene IL-
353 PM CDT Wed Jul 16 2025
...SEVERE THUNDERSTORM WARNING IS CANCELLED FOR SOUTHERN GREENE
COUNTY...
The storms which prompted the warning have moved out of the area.
Therefore, the warning has been cancelled.
&&
LAT...LON 3904 9109 3910 9094 3913 9061 3912 9060
3913 9060 3917 9039 3916 9025 3888 9061
3893 9067 3893 9069 3892 9069 3891 9072
3893 9074 3892 9079 3888 9081
TIME...MOT...LOC 2041Z 290DEG 20KT 3916 9040 3906 9071 3904 9105
$$
ILC013-083-MOC113-162115-
/O.CON.KLSX.SV.W.0177.000000T0000Z-250716T2115Z/
Calhoun IL-Jersey IL-Lincoln MO-
353 PM CDT Wed Jul 16 2025
...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR SOUTHEASTERN CALHOUN, SOUTHWESTERN JERSEY AND SOUTHEASTERN
LINCOLN COUNTIES...
At 353 PM CDT, severe thunderstorms were located along a line from
over Jerseyville to near Troy, moving east at 25 mph.
HAZARD...60 mph wind gusts and small hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Troy, Jerseyville, Moscow Mills, Winfield, Davis, Fountain N'
Lakes, Chain of Rocks, Old Monroe, Fieldon, Batchtown, Foley,
Brussels, Otterville, Cave, Beechville, Meppen and Nutwood.
This includes the following State Parks...
Cuivre River State Park and Pere Marquette State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter inside a well-built structure and stay away from
windows. These storms are capable of producing damaging winds.
Wind damage with these storms will occur before any rain or
lightning. Do not wait for the sound of thunder before taking cover.
Seek shelter immediately inside a sturdy structure and stay away
from windows.
&&
LAT...LON 3904 9109 3910 9094 3913 9061 3912 9060
3913 9060 3917 9039 3916 9025 3888 9061
3893 9067 3893 9069 3892 9069 3891 9072
3893 9074 3892 9079 3888 9081
TIME...MOT...LOC 2041Z 290DEG 20KT 3916 9040 3906 9071 3904 9105
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Elmore158
WWUS53 KLSX 162106
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
406 PM CDT Wed Jul 16 2025
ILC013-083-MOC113-162115-
/O.CON.KLSX.SV.W.0177.000000T0000Z-250716T2115Z/
Calhoun IL-Jersey IL-Lincoln MO-
406 PM CDT Wed Jul 16 2025
...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR SOUTHEASTERN CALHOUN, SOUTHWESTERN JERSEY AND SOUTHEASTERN
LINCOLN COUNTIES...
At 406 PM CDT, severe thunderstorms were located along a line from 5
miles east of Jerseyville to over Fountain N' Lakes, or along a line
from 5 miles east of Jerseyville to 5 miles east of Troy, moving
east at 25 mph.
HAZARD...60 mph wind gusts and small hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Troy, Jerseyville, Moscow Mills, Winfield, Davis, Fountain N'
Lakes, Chain of Rocks, Old Monroe, Batchtown, Foley, Brussels,
Otterville, Cave, Beechville, Meppen and Nutwood.
This includes the following State Parks...
Cuivre River State Park and Pere Marquette State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter inside a well-built structure and stay away from
windows. These storms are capable of producing damaging winds.
Wind damage with these storms will occur before any rain or
lightning. Do not wait for the sound of thunder before taking cover.
Seek shelter immediately inside a sturdy structure and stay away
from windows.
&&
LAT...LON 3904 9109 3910 9094 3908 9059 3916 9025
3888 9061 3893 9067 3893 9069 3892 9069
3891 9072 3893 9073 3892 9079 3888 9081
TIME...MOT...LOC 2053Z 290DEG 20KT 3914 9032 3904 9063 3902 9097
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
ElmoreWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:42 PM CDT, 59 minutes earlier. Its key messages:
- A daily chance for showers and thunderstorms continues through this weekend.
- A prolonged streak of heat index values >100 degrees is forecast to begin as early as Saturday.
Area forecast discussion, Jul 16, 2:42 PM CDT, 59 minutes before
Area Forecast Discussion National Weather Service Saint Louis MO 242 PM CDT Wed Jul 16 2025 .KEY MESSAGES... - A daily chance for showers and thunderstorms continues through this weekend. - A prolonged streak of heat index values >100 degrees is forecast to begin as early as Saturday. && .SHORT TERM... (Through Late Thursday Night) Issued at 241 PM CDT Wed Jul 16 2025 Recent surface observations show a cold front stretching from the Great Lakes southwest through Iowa, northwest Missouri, and Kansas. This feature will sink south tonight into northeast Missouri and west central Illinois, an environment characterized by 4000 J/kg of SBCAPE and 10 to 20 kts of effective shear. The front moving into this high instability air will cause isolated to scattered convective development along it, but low shear will keep activity mostly disorganized. PWATs above the 90th percentile of climatology, landing near 2", will ensure that thunderstorms will be moisture- heavy. Because of this, primary hazards in any thunderstorms that become strong to severe will be gusty to damaging winds. Flash flooding will be a greater concern tonight than the aforementioned wind threat. Overnight, the coverage of thunderstorms is expected to increase under the influence of a weak (20 - 25 kt) low-level jet. Although they'll be weaker due to lessening instability, this will actually make them more conducive for producing efficient heavy rainfall. Cores in this lesser CAPE environment will be less likely to rocket upward and immediately drop their load and die, giving them a higher potential at dropping heavy rain consistently over their lifespan. Deep warm cloud layers of >6 km along with the uncharacteristically high PWATs support efficient rainfall in these cores as well, and weak (15 - 30 kt) mid to upper level shear supports slow moving convection. Although back- building won't be a concern, there will still be the potential for training tonight, which increases the risk for flash flooding in northeast Missouri and west-central Illinois. The HREF LPMM echoes this well with it consistently showing a swath of 3 - 5" of 24 hour rainfall ending Thursday evening. Although the amount and location should not be taken as gospel, it is a good indicator that the threat for flash flooding in these areas is a realistic one. The cold front is forecast to stall in the southern half of the CWA tomorrow. A mid-level shortwave interacting with the front will encourage thunderstorm development during the afternoon in an environment similar to the one discussed in the paragraph above. Training thunderstorms are expected in the vicinity of I-44 (MO)/I- 64 (IL) and south, though this may shift north depending on where exactly the front settles. With weak mid-level shear, deep warm cloud layers, and high PWATs still in place, flash flooding will again be a threat. Portions of southeast Missouri have also seen plenty of rainfall over the past few weeks, making them more susceptible to flash flooding than other locations. Tomorrow, the front will provide heat relief those behind it. Areas north of I-70 will struggle to hit 85 degrees with similar heat index values. Ahead of the front, however, the heat will be similar to that of today. Jaja && .LONG TERM... (Friday through Next Wednesday) Issued at 241 PM CDT Wed Jul 16 2025 The cold front turned quasi-stationary front will meander around the forecast area from Friday through Monday. Multiple shortwaves interacting with it and ample instability each day will keep the potential for showers and thunderstorms around over the same period to varying degrees. By Saturday, ridging to our south will push the front over our northern CWA, lending most of the area over to a heat concern rather than severe weather/flash flooding. This heat concern will last through at least the middle of next week as temperatures in the 90s and dewpoints in the 70s combine to create heat index values of 100 to 105+ degree each day. A heat headline will need to be issued down the line, despite model variation in the strength and intensity of the ridge. The more impactful uncertainty is how the front and passing shortwaves affect the heat forecast in northeast Missouri and west-central Illinois. Possible increased cloud cover and rain would leave these locations cooler than the rest, perhaps not reaching Advisory criteria. This will need to be assessed in future forecast issuances. For now, confidence is high in a long duration hot streak outside of these areas. Jaja && .AVIATION... (For the 18z TAFs through 18z Thursday Afternoon) Issued at 1224 PM CDT Wed Jul 16 2025 Convection has begun to speckle the forecast area this afternoon and is expected to persist until sundown. The greatest potential for impacts today will be late this afternoon into this evening at the St. Louis metropolitan terminals, but even so confidence in a direct hit by a thunderstorm is low. A cold front will inch its way south tonight, switching winds from southwesterly to northerly as it passes. This front will bring another round of showers and thunderstorms to the area, impacting mainly areas north of I-70 through tomorrow morning. Otherwise, dry and VFR conditions will exist for all sites that are not impacted by showers or thunderstorms during the period. Jaja && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Jul 16, 2:37 PM CDT, 1 hour 4 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 237 PM CDT Wed Jul 16 2025 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-171945- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 237 PM CDT Wed Jul 16 2025 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. There is a chance of thunderstorms tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a chance of thunderstorms each day from Thursday through Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Jaja
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 4:04 PM CDT | Severe Thunderstorm Warning | LSX | Calhoun, Jersey, Macoupin, Madison | 41 min |
| Jul 16, 5:26 PM CDT | Severe Thunderstorm Warning | LSX | Fayette | 29 min |
| Jul 16, 6:22 PM CDT | Severe Thunderstorm Warning | LSX | Fayette, Marion | 17 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2025Severe Thunderstorm Warnings in Missouri, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.